Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 331, NWS Baltimore/Washington

July 5, 2019Augusta County, Rockingham County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 5, 2019, 5:25 PM EDT for Augusta County, Rockingham County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2019, 5:25 PM EDT (21:25 UTC)
Expired
Jul 5, 2019, 6:00 PM EDT
In force
35 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Augusta County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 150 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:55 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 2:55 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Surface high pressure will remain off the southeastern U.S.
through tonight. A weak cold front will approach this weekend,
before settling to our south early next week. High pressure will
then build north of the area into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Small upper level low remains quite evident on water vapor this
afternoon near the WV/OH/PA borders and this will continue to slowly
track northeastward towards Pennsylvania through the remainder
of the day. This combined with terrain/seabreeze circulations
will serve as the main forcing mechanisms this afternoon for
convective activity.

Between 1000-2000 J/KG of MLCAPE has developed across the region
this afternoon under very warm and humid conditions. With
almost no flow aloft, not expecting any widespread severe
threat, but an isolated downburst with locally gusty winds is
possible. However, with precipitable water values near 2", warm
cloud depths approaching 12K feet, freezing levels up near 15K
feet, and slow storm motion, the risk of isolated flash flooding
exists, and a Flash Flood Watch remains in effect for the
Potomac Highlands, Shenandoah Valley, and portions of the Blue
Ridge where convective coverage is expected to be the greatest.

Convective initiation has occurred along the higher terrain
east of the upper level low this afternoon and is expected to
become quite widespread, with a gradual movement eastward
through the day, slowly weakening as it does so. Additional
isolated to scattered shower/thunderstorm development will also
occur off of lingering subtle boundaries or seabreeze boundaries
this afternoon as well.

Highs will range from the mid 80s to near 90F.

Showers and thunderstorms will wane heading into tonight. Patchy
fog will be possible again, especially in areas that see rain
today. Lows will range through the 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Additional shortwave energy and a weak surface cold front will
approach the region from the northwest on Saturday. Therefore
additional showers and thunderstorms are expected once again
Saturday afternoon and evening as the front slides into the area
late Saturday night. The coverage of showers/thunderstorms will
likely be a bit more widespread across the region given
increased forcing from the frontal boundary. An isolated threat
for both flooding and severe exists. Highs will range through
the 80s to around 90F. Activity will then wane Saturday night
with temperatures holding in the 70s.

The weak frontal boundary will slowly push to our south on
Sunday and stall over portions of central and southern Virginia.
Temperatures and precipitable water values will be slightly
lower than previous days, but ample low- level moisture will
still be in place with dewpoints in the low 70s. Showers and
thunderstorms will be possible again to the north of the front
across our area. Flow aloft will be fairly weak, which will
limit the threat for organized severe thunderstorm activity.
However, a few stronger wind gusts may be possible with any
stronger pulse thunderstorms that form. With a stalled out front
situated just to our south, and a moisture rich environment in
place, there may be a threat for heavy rain as well.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday, the front will work a bit further south and winds will
switch around to easterly as high pressure starts to build to our
north. With the front working a bit further south, areal coverage of
storms should be lower than previous days. With an easterly
component to the low-level flow, most of the activity should be
focused across western portions of the forecast area, where an
upslope component to the flow could help to initiate storms along
both the Blue Ridge and Allegheny Front.

Beyond Monday, model differences begin to grow. On Tuesday, the Euro
has a stronger ridge aloft compared to the GFS, as well as lower
surface dewpoints. As a result, the Euro is mostly dry, while the
GFS maintains the opportunity for pop up afternoon showers and
thunderstorms. Once again, the most favored area for the development
of afternoon showers and storms (if they form at all) will be across
the higher terrain along and west of the Blue Ridge.

The next synoptic scale feature of interest will be a shortwave
trough that will approach the Great Lakes region from the west some
time during the Wednesday through Thursday time period. While the
system will likely track to our north, it should be close enough to
provide some synoptic scale forcing for ascent, and eventually drive
a front through the area. There are substantial differences between
the GFS and Euro currently with respect to the timing, as well as
the finer scale details of the system's track. At some point on
Wednesday or Thursday, the system should bring a chance for showers
and storms.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The main aviation weather concerns through Sunday will revolve
around afternoon and evening isolated to scattered thunderstorms
(17z-00z) and overnight and early morning fog/stratus (06z-
14z).

Prevailing VFR conditions are expected through the long term
period. However, brief reductions to sub-VFR conditions will be
possible in association with any thunderstorms that move over the
terminals on Monday.

&&

.MARINE...
Generally sub-SCA conditions are expected through Sunday. There
will however be a persistent threat of showers and
thunderstorms each afternoon and evening, and Special Marine
Warnings may become necessary.

Sub-SCA level winds are expected on both Monday and Tuesday.
Thunderstorms will be possible over the waters on Monday. Special
Marine Warnings may be needed for any of the stronger storms that
move over the waters.

&&

.TIDES/COASTAL FLOODING...
Anomalies continue to run above normal due to persistent
southerly flow. While no advisories are currently in effect,
the threat for minor flooding will exist through Saturday,
mainly with the higher morning tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ501-502.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ025>027-
     029-036-503-504-508.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050-055-
     501>506.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...KJP
AVIATION...MM/KJP
MARINE...MM/KJP
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jul 5, 10:37 AM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Fri Jul 5 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1037 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms this afternoon and evening could lead to
isolated instances of flooding, in addition to gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts Saturday, especially during the afternoon and
evening hours. Locally heavy rain may cause isolated flooding as
well. Confidence remains low on exact timing and location of the
potential hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible each afternoon and evening
through the weekend. Please forward storm reports to the National
Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1037 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the Potomac Highlands and
central portions of the Shenandoah Valley this afternoon into this
evening. Showers and thunderstorms could lead to instances of
flooding due to heavy rain.

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts Saturday, especially during the afternoon and
evening hours. Locally heavy rain may cause isolated flooding as
well. Confidence remains low on exact timing and location of the
potential hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible each afternoon and evening
through the weekend. Please forward storm reports to the National
Weather Service.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:47 AM EDTFlash Flood WatchLWXAlbemarle, Amherst, Augusta, Highland, Nelson, Page and 6 more16 hr
Jul 5, 3:17 PM EDTSevere Thunderstorm WarningLWXRockingham43 min
Jul 5, 4:28 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah22 min
Jul 5, 5:51 PM EDTAreal Flood WarningLWXPage, Shenandoah6 hr
Jul 5, 7:57 PM EDTAreal Flood WarningLWXAugusta2 hr
Jul 5, 7:11 PM EDTFlash Flood WarningLWXCarroll, Frederick3 hr
Jul 5, 2:42 PM EDTAreal Flood WarningLWXPendleton6 hr
Jul 5, 3:14 PM EDTAreal Flood WarningLWXGrant, Hardy6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.